Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 80, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 10, 2003, 7:08 PM EDT for Edgecombe County, Halifax County, North Carolina. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 7:08 PM EDT (23:08 UTC)
- Expired
- May 10, 2003, 8:15 PM EDT
- In force
- 67 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
Counties Edgecombe County, NC, Halifax County, NC
The radar
The Raleigh/Durham radar (KRAX), 94 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 3:15 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1437 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
451 WUUS52 KRAH 102308 SVRRAH NCC065-083-110015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 708 PM EDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA SOUTHEASTERN HALIFAX COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 815 PM EDT * AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WHITAKERS...OR ABOUT 12 MILES NORTH OF ROCKY MOUNT...MOVING EAST AT 25 MPH. QUARTER SIZED HAIL IS LIKELY WITH THIS STORM. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... HOBGOOD WHITAKERS THE MAIN THREAT WITH THIS STORM IS DIME SIZE HAIL OR LARGER. HAIL OF THIS SIZE MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO INDOORS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH. LAT...LON 3616 7770 3604 7775 3588 7740 3610 7732 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:35 PM EDT, 4 hours 33 minutes earlier.
Area forecast discussion, May 10, 2:35 PM EDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 235 PM EDT SAT MAY 10 2003 RIDGE TO OUR WEST HAS FLATTENED OUT TODAY SO OHIO VALLEY AND CENTRAL APPALACHIAN CONVECTION OF LAST NIGHT AND TODAY HAS MOVED GENERALLY EAST AND REMAINED NORTH OF CENTRAL NORTH CAROLINA. HOWEVER DESTABILIZATION WILL FIRE CONVECTION OVER NORTHERN HALF THIS EVENING WITH SOME POSSIBLY BECOMING SEVERE. COLD FRONT EXPECTED TO CROSS AREA LATE SUNDAY. MODELS DIVERGE A BIT ON TIMING BUT LOOKING AT HOW FAR THE FRONT HAS TO MOVE TO REACH AREA...AGREE WITH LATE AFTERNOON OR EVENING PASSAGE. SPC IS CONCERNED ABOUT POSSIBLE SEVERE DURING AFTERNOON AHEAD OF FRONT. CONDITIONS WILL BE QUITE WARM AND JUICY BUT WIND FIELDS BECOME PREDOMINATELY WESTERLY. WILL GO WITH CHANCE FOR AFTERNOON THUNDERSTORMS FOR SUNDAY WITH SOME BEING POTENTIALLY SEVERE. AGREE WITH SPC CONCERN. ALTHOUGH DYNAMICS WILL BE WEAKENING SYSTEM CERTAINLY HAS HAD A TROUBLING HISTORY. AFTER FRONTAL PASSAGE...COOL AND DRY NORTHWEST FLOW RETURNS AND CONTINUES THROUGH MIDWEEK. SOLUTIONS FOR WEEKS END ARE QUITE DIVERGENT. WILL FAVOR CLIMATOLOGY FOR END OF WEEK. .RAH...NONE. SWH
Hazardous weather outlook, May 10, 5:50 AM EDT, 13 hours 18 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 550 AM EDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...PRODUCING DAMAGING WINDS AND POSSIBLY SOME LARGE HAIL...OVER THE NORTHERN TIER OF CENTRAL NORTH CAROLINA TODAY INTO EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...A COLD FRONT WILL MOVE EAST ACROSS CENTRAL NORTH CAROLINA SUNDAY AFTERNOON. THIS FRONT MAY BE ACCOMPANIED BY A LINE OF SHOWERS AND THUNDERSTORMS. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...BUT INTERESTED PARTIES SHOULD BE AWARE THAT THIS EXPECTATION MAY CHANGE LATER TODAY OR EARLY TOMORROW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. ISOLATED SEVERE STORMS MAY MOVE SOUTHEAST OUT OF VIRGINIA INTO NORTHEAST NORTH CAROLINA EAST OF THE TRIANGLE IN THE MID TO LATE MORNING. A FEW SEVERE STORMS MAY ALSO MIGRATE ACROSS THE VIRGINIA STATE LINE INTO OTHER NORTHERN COUNTIES LATER TODAY INTO EARLY TONIGHT.
In the hours before
Special weather statement, May 10, 4:27 PM EDT, 2 hours 41 minutes before
NCZ007>011-110220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 427 PM EDT SAT MAY 10 2003 ...STRONG TO SEVERE THUNDERSTORMS NEAR THE VIRGINIA BORDER... THUNDERSTORMS ARE DEVELOPING IN SOUTHERN VIRGINIA...AND ARE MOVING TO THE EAST-SOUTHEAST. THE STORMS ARE EXPECTED TO REACH THE VIRGINIA BORDER COUNTIES OF CENTRAL NORTH CAROLINA...FROM PERSON COUNTY TO HALIFAX COUNTY...BETWEEN 500 PM AND 600 PM. THE STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LARGE HAIL...AND DEADLY LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE OAK HILL...STOVALL...MIDDLEBURG...AND WARRENTON. PEOPLE OUTSIDE SHOULD PREPARE TO SEEK SHELTER...AND BOATERS ON KERR LAKE AND LAKE GASTON SHOULD PREPARE TO MOVE TO SHORE. IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DGS
Local storm report, May 10, 5:44 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
544 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM 3 SE TOWNSVILLE NC 1.00 INCH HAIL
05/10/03 VANCE NEAR KERR LAKE
REULocal storm report, May 10, 6:05 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
605 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0558 PM 10 W MIDDLEBURG NC .88 INCH HAIL
05/10/03 VANCE NICKEL SIZE
0600 PM 10 NW WARRENTON NC .75 INCH HAIL
05/10/03 WARREN DIME SIZE AT DREWRY
REULocal storm report, May 10, 6:10 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
610 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 5 W WARRENTON NC .75 INCH HAIL
05/10/03 WARREN DIME SIZE NW OF NORLINA
REULocal storm report, May 10, 7:01 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
701 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 5 E RED OAK NC .75 INCH HAIL
05/10/03 NASH DIME SIZE HAIL AT EXIT 150
ON I-95, WHITAKERS
REUThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:14 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe | 16 min |
| May 9, 8:17 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe | 13 min |
| May 10, 12:56 AM EDT | Severe Thunderstorm Warning | RAH | Granville, Person | 79 min |
| May 10, 4:50 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance | 40 min |
| May 10, 5:29 PM EDT | Tornado Warning | RAH | Vance | 46 min |
| May 10, 5:49 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 56 min |
| May 10, 6:31 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance | 29 min |
| May 10, 6:37 PM EDT | Severe Thunderstorm Warning | RAH | Halifax, Nash | 53 min |
| May 10, 6:45 PM EDT | Severe Thunderstorm Warning | RAH | Person | 30 min |
| May 10, 6:58 PM EDT | Severe Thunderstorm Warning | RAH | Vance | 32 min |
| May 10, 7:17 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 43 min |
| May 10, 7:24 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.